Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

May 2, 2021Kingman County, Reno County, Kansas

NWS Wichita, KS issued this special weather statement at May 2, 2021, 11:35 PM CDT for Kingman County, Reno County, Kansas. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2021, 11:35 PM CDT (04:35 UTC)
Expired
May 3, 2021, 12:00 AM CDT
In force
25 min
Issued by
NWS Wichita, KS

Counties Kingman County, KS, Reno County, KS

The radar

The Wichita radar (KICT), 73 km from the middle of the area, began a volume at 04:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 11:55 PM CDTHAIL 0.88Cunningham, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1069 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1069 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1754 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
394 m²/s²
Significant tornado parameter
0.1
Supercell composite
12.1

Open this sounding in Storm Lab

The text

As transmitted.

850 
WWUS83 KICT 030435
SPSICT

Special Weather Statement
National Weather Service Wichita KS
1135 PM CDT Sun May 2 2021
 
KSZ067-082-091-030500-
Reno KS-Harper KS-Kingman KS-
1135 PM CDT Sun May 2 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Reno County in south central Kansas...
  Western Harper County in south central Kansas...
  Kingman County in south central Kansas...

* Until midnight CDT.

* At 1130 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 5 miles
  south of Raymond to near Turon to Isabel to 9 miles northwest of
  Hardtner...and moving east to southeast at 40 mph.

Wind gusts to 55 mph and small hail is possible.

* Locations impacted include...
  Hutchinson, Kingman, South Hutchinson, Nickerson, Pretty Prairie,
  Attica, Arlington, Cunningham, Turon, Partridge, Sylvia, Plevna,
  Abbyville, Nashville, Willowdale, Zenda, Willowbrook, Spivey,
  Langdon and Cleveland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.

LAT...LON 3738 9835 3739 9846 3817 9847 3817 9796
      3779 9797 3745 9808 3700 9833 3700 9835
TIME...MOT...LOC 0433Z 270DEG 33KT 3820 9845 3780 9848 3746 9858 3711
9878

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at May 2, 6:31 PM CDT, 5 hours 4 minutes earlier.

Area forecast discussion, May 2, 6:31 PM CDT, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
631 PM CDT Sun May 2 2021

.SHORT TERM...(This evening through Wednesday night)
Issued at 240 PM CDT Sun May 2 2021

BOTTOM LINE UP FRONT: Forward propagating convective complex
expected to develop over NW KS this evening and move towards central
KS late this evening. This complex may produce some strong to
marginally severe storms with 50-60 mph winds gusts in central KS
before diminishing overnight. Widespread shower and embedded storm
chances in southern KS on Mon night.

Southern plains upper low is currently rotating over northeast TX at
this time, with most of the heavier showers associated with this low
moving into SW Ark, with just some sprinkles over SE KS. Latest HI-
rez model solutions take most of the showers with this system into
Ark and Ozarks, or east of the forecast area, with some light shower
chances over SE KS. So will trim pops on the western edge.

Concerns then turn to the shortwave in the Rockies, and the
associated cold front expected to move into NW KS by this afternoon.
As this cold front moves into NW KS, it is expected to run into
better upslope flow and better quality low level moisture, with
scattered convection expected to develop, along the front, with this
convection expected to congeal into some sort of forward propagating
complex of storms over NW KS this evening as the front drops
southeast. NAM/GFS forward propagation vectors suggest this complex
will move east towards central KS late this evening (after 03z),
with the main question being how strong this line of convection will
be once it arrives in central KS.

Latest model solutions suggest that MLCAPE values will be around
1000 J/KG just to the west of the forecast area, as the complex
approaches central KS, but diminishes the instability the further
east you go towards KSLN. Some of the convective producing hi-rez
solutions suggest that some bowing segments may move into central
KS, but the further east the complex gets the less the instability
gets, so this gives me pause when it comes to severe chances with
this convection, even with the bowing segments. Think SPC may be too
far east with its enhanced/slight risk, as the Day 1 discussion
talks about inverted-V soundings across central KS, but latest
bufkit soundings suggest that as low level moisture improves, the
inverted-V profile diminishes. So think this convective complex
chance may have more "bark than bite", as it moves further east.
Still think there is a chance of some marginally severe wind gusts
occurring along I-70 with 50 to possibly 60 mph wind gusts, but
think this threat will diminish rapidly as it moves across central
Kansas towards KSLN.

As the front pushes SE overnight, not very confident in the
convection making it too far south into south central KS, as it
moves into less instability and towards warmer mid level (capping)
temperatures across southern KS with mainly just some widely
scattered showers and a few storms as it moves south late tonight.

The frontal boundary will continue push south of the area for most
locations, on Mon with cooler temperatures/cloudy skies expected for
Mon afternoon. The southward plunging shortwave in the dampened mid
level flow will move across the southern plains for Mon afternoon
through Mon night. Previous model runs suggested that the frontal
boundary may slow down over SE KS for early Mon afternoon, but
latest short term model runs now push the front into SW MO, with a
warm elevated mixed layer keeping any convection from developing
over SE KS.

Expect to see a lull in the shower chances for the rest of the area
for Monday. But as the shortwave moves across the southern plains,
Monday evening, increasing convergence along the mid level
baroclinic zone, expected to still be located across the southern
half of KS, will lead to increasing chances of showers and possibly
some embedded thunderstorms for Mon evening/Mon night. This looks
like the best chance for widespread rain for most locations over the
next 24 to 36 hours. Most areas will probably see around a quarter
of inch of rainfall, but the slow movement of the baroclinic zone
may lead to some training of the showers, which may lead to some
areas picking up a half to three quarters of an inch of rainfall.

Slow progress of the baroclinic zone may lead to some of the
showers lingering for the morning hours on Tue, but expect a cool
and dry day for most locations on Tue.

Zonal flow leads to another shortwave quickly moving across the area
for Wed afternoon and Wed night. GFS looks way overdone on its QPF
amounts as this shortwave moves across, with the ECMWF looking more
reasonable given the limited moisture return expected ahead of this
system, so latest NBM has cut way back on pops to mainly central KS.

Ketcham

.LONG TERM...(Thursday through Sunday)
Issued at 240 PM CDT Sun May 2 2021

Pattern continues to look active going into the weekend, with
chances of elevated showers and storms beginning Fri morning and
especially on Sat morning. Lots of differences between the GFS and
ECMWF moving into the rest of the weekend, with the GFS showing a
more ominous chance of multiple rounds of strong/severe storms, as a
dry line wanders across the area. The ECMWF shows the system further
south, with the warm front situated along the KS/OK border. So lots
of uncertainty for the weekend, but certainly increasing chances of
storms.

Ketcham

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 631 PM CDT Sun May 2 2021

A line of strong/marginally severe convection is expected to move
into central Kansas toward midnight with wind gusts of 40 to 50
kts possible. Scattered showers and storms will accompany a cold
front overnight into early Monday morning as it moves southward
across central and eastern Kansas with redeveloping and
prevailing MVFR cigs across most of the area.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    59  69  49  64 /  40  30  70  30
Hutchinson      57  66  46  64 /  70  40  70  20
Newton          58  68  48  63 /  50  30  70  30
ElDorado        58  70  49  63 /  40  30  70  40
Winfield-KWLD   59  72  51  64 /  20  30  70  40
Russell         53  62  43  64 /  90  40  60   0
Great Bend      54  62  43  63 /  90  50  60  10
Salina          58  65  46  64 /  90  30  70  10
McPherson       57  65  45  63 /  70  40  70  20
Coffeyville     60  76  53  63 /  20  30  70  60
Chanute         59  75  52  61 /  20  30  80  60
Iola            59  75  51  61 /  20  30  80  60
Parsons-KPPF    60  76  53  62 /  20  30  70  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...KED
Hazardous weather outlook, May 2, 3:30 PM CDT, 8 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
330 PM CDT Sun May 2 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-032030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
330 PM CDT Sun May 2 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A complex of storms is expected to move into central Kansas late
this evening as a cold front makes its way south. Strong to
marginally severe storms and brief heavy rain will be possible for
areas generally northwest of a Hutchinson to Marion line. The
stronger storms will be capable of nickel size hail along with wind
gusts of 50 to 60 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers and embedded storms will be possible Monday and Monday
night. But any storm that develops is not expected to be strong or
severe.

Scattered storms will return to central Kansas for Wednesday and
Wednesday evening with severe storms not expected with this
activity.

Thunderstorm chances will increase for Saturday morning into the
weekend. There is some uncertainty on placement and timing of the
storms chances, but strong to severe storms are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across central Kansas late this
evening.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Ketcham

In the hours before

Local storm report, May 2, 10:38 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1038 PM CDT SUN MAY 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 PM     TSTM WND GST     1 W RUSSELL             38.89N 98.87W
05/02/2021  E60 MPH          RUSSELL            KS   LAW ENFORCEMENT

&&
Local storm report, May 2, 10:40 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1040 PM CDT SUN MAY 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     TSTM WND GST      RUSSELL AIRPORT        38.88N 98.80W
05/02/2021  M83 MPH          RUSSELL            KS   ASOS

&&
Local storm report, May 2, 10:43 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1043 PM CDT SUN MAY 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 PM     TSTM WND GST     RUSSELL AIRPORT         38.88N 98.82W
05/02/2021  M85 MPH          RUSSELL            KS   ASOS

&&
Local storm report, May 2, 10:52 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1052 PM CDT SUN MAY 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     TSTM WND DMG     RUSSELL                 38.89N 98.86W
05/02/2021                   RUSSELL            KS   LAW ENFORCEMENT

            SEVERAL TREES AND TREE LIMBS DOWNED AS WELL
            AS POWER OUTAGES.

&&
Special weather statement, May 2, 11:35 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
1135 PM CDT Sun May 2 2021

KSZ067-082-091-030500-
Reno KS-Harper KS-Kingman KS-
1135 PM CDT Sun May 2 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Reno County in south central Kansas...
  Western Harper County in south central Kansas...
  Kingman County in south central Kansas...

* Until midnight CDT.

* At 1130 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 5 miles
  south of Raymond to near Turon to Isabel to 9 miles northwest of
  Hardtner...and moving east to southeast at 40 mph.

Wind gusts to 55 mph and small hail is possible.

* Locations impacted include...
  Hutchinson, Kingman, South Hutchinson, Nickerson, Pretty Prairie,
  Attica, Arlington, Cunningham, Turon, Partridge, Sylvia, Plevna,
  Abbyville, Nashville, Willowdale, Zenda, Willowbrook, Spivey,
  Langdon and Cleveland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.

LAT...LON 3738 9835 3739 9846 3817 9847 3817 9796
      3779 9797 3745 9808 3700 9833 3700 9835
TIME...MOT...LOC 0433Z 270DEG 33KT 3820 9845 3780 9848 3746 9858 3711
9878

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 10:01 PM CDTSevere Thunderstorm WarningICTBarton, Russell59 min
May 2, 10:59 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Lincoln, Rice, Russell61 min
May 3, 12:00 AM CDTSpecial Weather StatementICTHarper, Kingman, McPherson, Reno, Rice30 min
May 3, 12:26 AM CDTSpecial Weather StatementICTHarper, Harvey, Kingman, McPherson, Marion, Reno and 1 more34 min
May 3, 1:02 AM CDTSpecial Weather StatementICTButler, Chase, Harvey, Marion, Sedgwick, Sumner28 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.